EconPapers    
Economics at your fingertips  
 

Fiscal Policy Cyclicality and Growth within the US States

Justin Svec () and Ayako Kondo ()

The B.E. Journal of Macroeconomics, 2012, vol. 12, issue 2, 1-35

Abstract: This paper exploits differences in the stringency of balanced budget rules across US states to estimate the effect of the cyclicality of fiscal policy on state GDP growth. While most states have passed laws restricting deficits, the nature and strictness of these laws vary greatly. States with more stringent balanced budget restrictions run more procyclical fiscal policy. We use the diversity in these laws as an instrument for the cyclicality of policy. We find evidence that a more counter-cyclical primary deficit increases a state's average growth rate per capita. This effect is robust to a number of alternative specifications. One concrete policy implication of this analysis is that a state could increase its annual growth rate by relaxing its balanced budget restrictions.

Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/bejm.2012.12.issu ... .2166.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
Working Paper: Fiscal Policy Cyclicality and Growth within the U.S. States (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:bejmac:v:12:y:2012:i:2:n:2

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/bejm

Access Statistics for this article

The B.E. Journal of Macroeconomics is currently edited by Arpad Abraham and Tiago Cavalcanti

More articles in The B.E. Journal of Macroeconomics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2020-08-17
Handle: RePEc:bpj:bejmac:v:12:y:2012:i:2:n:2